Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 263, NWS Wichita, KS

July 5, 2019Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 5, 2019, 11:26 PM CDT for Harper County, Kingman County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 11:26 PM CDT (04:26 UTC)
Expired
Jul 6, 2019, 12:15 AM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harper County, KS, Kingman County, KS

The radar

The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:38 PM CDTTSTM WND GST 503 N Nashville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2071 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS53 KICT 060426
SVRICT
KSC077-095-060515-
/O.NEW.KICT.SV.W.0263.190706T0426Z-190706T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1126 PM CDT Fri Jul 5 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Harper County in south central Kansas...
  Western Kingman County in south central Kansas...

* Until 1215 AM CDT.

* At 1125 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Kingman to 7 miles northeast of
  Nashville to Isabel, moving south at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Attica, Cunningham, Nashville, Willowdale, Zenda, Spivey and
  Penalosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3738 9835 3739 9846 3768 9847 3771 9845
      3773 9823 3744 9810 3725 9819 3722 9835
TIME...MOT...LOC 0425Z 339DEG 22KT 3770 9824 3751 9832 3746 9853 

HAIL...<.75IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
618 
WWUS53 KICT 060445
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1145 PM CDT Fri Jul 5 2019

KSC077-095-060515-
/O.CON.KICT.SV.W.0263.000000T0000Z-190706T0515Z/
Harper KS-Kingman KS-
1145 PM CDT Fri Jul 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHWESTERN HARPER AND WESTERN KINGMAN COUNTIES...

At 1142 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Kingman to 12 miles north of
Attica to 5 miles southwest of Nashville, moving south at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Attica, Cunningham, Nashville, Willowdale, Zenda, Spivey and
Penalosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these thunderstorms that may 
cause flash flooding. Do not drive your vehicle through flooded 
roadways, ESPECIALLY AT NIGHT.

&&

LAT...LON 3738 9835 3739 9846 3768 9847 3771 9845
      3773 9823 3744 9810 3725 9819 3722 9835
TIME...MOT...LOC 0442Z 339DEG 22KT 3761 9820 3742 9828 3737 9849 

HAIL...<.75IN
WIND...60MPH
 
$$

ES
604 
WWUS53 KICT 060512
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1212 AM CDT Sat Jul 6 2019

KSC077-095-060520-
/O.EXP.KICT.SV.W.0263.000000T0000Z-190706T0515Z/
Harper KS-Kingman KS-
1212 AM CDT Sat Jul 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARPER AND
WESTERN KINGMAN COUNTIES WILL EXPIRE AT 1215 AM CDT...
    
The thunderstorms that prompted the warning have moved out of the 
area. Therefore, the warning will be allowed to expire. However, 
gusty 40 to 50 mph winds are still possible from these 
thunderstorms. 

LAT...LON 3738 9835 3739 9846 3768 9847 3771 9845
      3773 9823 3744 9810 3725 9819 3722 9835
TIME...MOT...LOC 0510Z 339DEG 22KT 3747 9813 3728 9821 3723 9842 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:55 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 5, 6:55 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
655 PM CDT Fri Jul 5 2019

.SHORT TERM...(This evening through Monday night)
Issued at 327 PM CDT Fri Jul 5 2019

Tonight:
Challenging summer forecasts continue with outflow boundary at
late afternoon roughly parallel and a bit south of Highway 400.
This boundary has slowed to a crawl in the west, but still pushing
south across southeast KS. Anticipate this boundary will be
primary focus for storms through sunset, with both severe
downburst winds and heavy rain/flooding potential. Later this
evening, anticipate combo of rich moisture spreading back north as
outflow retreats and modest increase in low level jet will result
in development of storms somewhere south of i-70 in western half
of KS. These storms will subsequently move into the forecast area
overnight.

Saturday:
Given that none of the models handled today's convection very
well, confidence in precipitation forecast on Saturday is low.
Robust overnight convection would significantly limit chances in
the morning, assuming cold pool pushes effective boundary into OK,
otherwise may be left with festering showers in the vicinity of
boundary throughout the morning. Diurnal heating and isolated
storms are possible in the afternoon. Temperatures of course will
be dependent on cloud cover/precipitation and hedged closer to
census on Saturday.

Sunday-Monday:
Dirty ridge will continue through at least Monday, signaling poor
forecastability. Rounds of storms are probable, more likely coming
off High Plains during the night with isolated afternoon storms.
High temperatures will be highly dependent on clouds and
precipitation. -Howerton

.LONG TERM...(Tuesday through Friday)
Issued at 327 PM CDT Fri Jul 5 2019

Shortwave moving through Northern Plains will flatten ridge at
the onset of the period. This may allow front to push well south
of the area, providing some reprieve from heating/precipitation
after one last nocturnal MCS Tuesday night. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 655 PM CDT Fri Jul 5 2019

SCT (+)TSRA are going to continue to cause problems throughout the
night as a couple boundaries meander across KS. One such boundary,
that is outflow-related, has been situated very close to the OK/KS
border. (+)TSRA have developed very quickly over Harper & SW
Sumner County & are being watched closely for severe potential. In
areas where (+)TSRA occur, pockets of IFR vsbys are likely. The
2nd boundary that is somewhat poorly defined due to ongoing TSRA
from SW KS to NC KS would continue to produce (+)TSRA. Pockets of
IFR vsbys are likely where +TSRA occur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  94  73  90 /  40  30  40  30
Hutchinson      71  91  71  89 /  50  30  40  30
Newton          71  89  71  89 /  50  30  40  40
ElDorado        72  91  71  88 /  40  30  40  40
Winfield-KWLD   72  93  71  90 /  40  30  40  30
Russell         70  88  70  87 /  60  40  60  40
Great Bend      70  89  70  87 /  50  40  50  30
Salina          71  88  71  88 /  50  40  50  40
McPherson       71  88  71  88 /  50  40  50  40
Coffeyville     74  91  72  91 /  30  30  30  30
Chanute         73  91  71  89 /  40  40  40  30
Iola            73  90  71  88 /  40  40  40  40
Parsons-KPPF    74  91  72  90 /  30  30  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ049-051>053.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...EPS
Hazardous weather outlook, Jul 5, 4:46 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
446 PM CDT Fri Jul 5 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
446 PM CDT Fri Jul 5 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms may linger into this evening across south central and
southeast Kansas. The main threat will be flood producing heavy
rain. An isolated strong to severe storms with small hail and 50-60
mph winds is also possible.

Thunderstorms that develop over western Kansas are expected to move
into the area later tonight. Very heavy rain which could cause
flooding is the primary threat, but 50 to 60 mph winds are also
possible.

Flooding continues on the Cottonwood River in central Kansas. Check
the latest river flood statements for details. Other flooding due to
recent heavy rain, will continue over parts of eastern Saline,
eastern McPherson, Marion and Chase counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be multiple opportunities for thunderstorms, some strong
to severe, through Wednesday. The main hazards will be flood producing
heavy rain and strong to damaging winds. The threat area and timing
will continue to be refined in the coming days, so continue to check
later outlooks for updated information.

Flooding will likely continue on the Cottonwood River and low lying
across through the weekend. Flooding will likely linger into the
weekend over parts of eastern Saline, eastern McPherson and Marion
counties due to recent heavy rain.

Heat indices of 100 to 105 are forecast over much of the area
through Wednesday. This is moore likely across south central and
southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Local storm report, Jul 5, 10:02 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1002 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLOOD            2 E GREAT BEND          38.36N 98.77W
07/05/2019                   BARTON             KS   STORM CHASER

            CHASER REPORTS A LOT OF STREET FLOODING IN
            GREAT BEND, ESPECIALLY ALONG HWY 56. REPORT
            VIA TWITTER.

&&

MARTIN
Local storm report, Jul 5, 10:10 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HEAVY RAIN       5 S ALBERT              38.38N 99.01W
07/05/2019  M1.42 INCH       BARTON             KS   PUBLIC

            RAINFALL OCCURRED FROM 8:45 PM TO 10:05 PM.
            REPORT VIA TWITTER.

&&

MARTIN
Special weather statement, Jul 5, 10:20 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
1020 PM CDT Fri Jul 5 2019

KSZ047-050-067-060330-
Reno KS-Rice KS-Barton KS-
1020 PM CDT Fri Jul 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...
  Southwestern Rice County in central Kansas...
  Southeastern Barton County in central Kansas...

* Until 1030 PM CDT.

* At 1019 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Raymond, or 6 miles southeast
  of Ellinwood...moving east at 15 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Lyons, Sterling, Ellinwood, Chase, Alden, Raymond and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3838 9862 3838 9818 3808 9818 3809 9847
      3826 9847 3826 9859
TIME...MOT...LOC 0320Z 279DEG 15KT 3828 9851

DARMOFAL
Special weather statement, Jul 5, 10:31 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
1031 PM CDT Fri Jul 5 2019

KSZ050-067-060400-
Reno KS-Rice KS-
1031 PM CDT Fri Jul 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...
  Southwestern Rice County in central Kansas...

* Until 1100 PM CDT.

* At 1030 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Raymond, or 9 miles southeast
  of Ellinwood...moving east at 15 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Lyons, Sterling, Chase, Alden, Raymond and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3839 9817 3805 9817 3805 9847 3826 9847
      3826 9848 3841 9848
TIME...MOT...LOC 0331Z 278DEG 15KT 3827 9846

DARMOFAL
Local storm report, Jul 5, 10:34 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1034 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     FLOOD            2 E GREAT BEND          38.36N 98.77W
07/05/2019                   BARTON             KS   LAW ENFORCEMENT

            REPORT OF STREET FLOODING NEAR 10TH AND
            WASHINGTON IN GREAT BEND.

&&

MARTIN
Special weather statement, Jul 5, 11:12 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
1112 PM CDT Fri Jul 5 2019

KSZ050-067-082-060445-
Reno KS-Rice KS-Kingman KS-
1112 PM CDT Fri Jul 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...
  Southeastern Rice County in central Kansas...
  Northwestern Kingman County in south central Kansas...

* Until 1145 PM CDT.

* At 1110 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Sterling to 5 miles southeast of Arlington to Cunningham...and
  moving east at 25 mph.

wind gusts up to 50 mph will be possible with these storms along
with torrential rainfall rates.

* Locations impacted include...
  Hutchinson, Kingman, South Hutchinson, Sterling, Nickerson, Pretty
  Prairie, Arlington, Cunningham, Turon, Partridge, Alden, Plevna,
  Abbyville, Willowbrook, Langdon, Penalosa and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3793 9838 3825 9834 3825 9793 3772 9792
      3747 9846 3774 9847
TIME...MOT...LOC 0412Z 290DEG 22KT 3823 9816 3782 9813 3763 9843

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:25 PM CDTSpecial Weather StatementICTRussell35 min
Jul 5, 8:26 PM CDTRiver Flood WarningICTChase, Lyon3 days
Jul 5, 8:53 PM CDTSevere Thunderstorm WarningICTBarton37 min
Jul 5, 9:30 PM CDTSevere Thunderstorm WarningICTBarton45 min
Jul 5, 9:33 PM CDTSpecial Weather StatementICTRussell27 min
Jul 5, 9:38 PM CDTAreal Flood WarningICTBarton, Russell7 hr
Jul 5, 10:20 PM CDTSpecial Weather StatementICTRice10 min
Jul 5, 10:31 PM CDTSpecial Weather StatementICTRice29 min
Jul 5, 11:12 PM CDTSpecial Weather StatementICTReno33 min
Jul 5, 11:54 PM CDTAreal Flood WarningICTEllsworth8 hr
Jul 6, 12:35 AM CDTSpecial Weather StatementICTHarper40 min
Jul 6, 5:40 PM CDTSpecial Weather StatementICTSedgwick35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.